On Oct. 18, the Centers for Disease Control (CDC) and the Food and Drug Administration (FDA) confirmed the presence of a fungus known as Exserohilum rostratum in unopened medication vials of preservative-free methylprednisolone acetate produced by New England Compounding Center (NECC) of Framingham, Mass.[See also: More NECC products may be linked to fungal meningitis outbreak, officials warn ]
The lab confirmation applies to one of three implicated lots (Lot #08102012@51, BUD 2/6/2013) shipped on or after May 21, 2012, from NECC, and further links steroid injections from these lots from NECC to a multistate outbreak of fungal meningitis and joint infections. Testing on the other two implicated lots of methylprednisolone acetate and other NECC injectables continues, according to CDC and FDA.
CDC and state health departments estimate that approximately 14,000 patients may have received injections with medication from the three implicated lots of methylprednisolone and nearly 97 percent of those patients have been contacted for further follow-up.
FDA recommends that healthcare providers follow-up with patients when the following three conditions are met:
- The medication administered was an injectable product (80 mg/ml) purchased from or produced by NECC, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution.
- The medication was shipped by NECC on or after May 21, 2012.
- The medication was administered to patients on or after May 21, 2012.
Click here  to access a Patient Notification Letter produced by the FDA. The letter template notifies patients that a drug produced by NECC has been recalled.
According to the American College of Physicians, more than 200 patients have been diagnosed with fungal meningitis following spinal epidural injections with contaminated methylprednisolone from NECC. In a clinical observation published online Oct. 18 in Annals of Internal Medicine, researchers provide details about the clinical care, deterioration and, ultimately, death of one of the index cases in this outbreak.
The authors took care of a 51-year-old patient who initially sought emergency medical care for occipital headaches radiating to the face one week after having an epidural steroid injection in her neck. The otherwise healthy patient returned to the emergency room the next day with troublesome neurological symptoms.
Over the next several days, her health continued to deteriorate rapidly, until she died 10 days later. An autopsy revealed severe brain and spinal cord damage.
The researchers conclude that the patient was contaminated with Exserohilum, a species of fungi with a short, unknown incubation time.
Clinicians and the public should be aware of the signs and symptoms of fungal meningitis following joint or bone injections, because in this outbreak, rapid diagnosis and treatment may be necessary to prevent serious complications and death.
The article, Fatal Exserohilum Menengitis and CNS Vasculitis after Cervical Epidural Methylpredisolone Injection, is available for free here .